Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 6, NWS Melbourne, FL

March 27, 2019Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 27, 2019, 10:11 AM EDT for Brevard County, Florida. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2019, 10:11 AM EDT (14:11 UTC)
Expired
Mar 27, 2019, 11:15 AM EDT
In force
64 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 16 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 10:46 AM EDTTSTM WND GST 484 Wsw Patrick Air Force, FLGUST TO 42 KNOTS FROM NNE NEAR INDIAN RIVER IN SUNTREE AREA.
Mar 27, 10:49 AM EDTHAIL 0.88Patrick Air Force Base, FL
Mar 27, 10:54 AM EDTTSTM WND GST 54Patrick Air Force Base, FLGUST TO 47 KNOTS FROM THE NORTH RECORDED AT SOUTH END OF PAFB RUNWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 2.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

344 
WUUS52 KMLB 271411
SVRMLB
FLC009-271515-
/O.NEW.KMLB.SV.W.0006.190327T1411Z-190327T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1011 AM EDT WED MAR 27 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Brevard County in Florida...

* Until 1115 AM EDT.

* At 1011 AM EDT, a severe thunderstorm was located over Rockledge,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2808 8063 2834 8084 2842 8085 2842 8072
      2835 8057 2830 8057 2819 8056 2811 8053
TIME...MOT...LOC 1411Z 309DEG 11KT 2833 8071 

HAIL...1.00IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:33 AM EDT, 38 minutes earlier.

Area forecast discussion, Mar 27, 9:33 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
933 AM EDT Wed Mar 27 2019

.UPDATE...

Potent mid-level trough moving across the area and very cold
temperatures aloft are giving east central Florida a busy morning.
Several reports of hail have been received across northern Brevard
county extending into Orange and Lake county. In the near term,
locally heavy rainfall will continue through this morning across
Orange and Brevard counties. Some strong and possibly a severe
storm will continue across eastern Orange into Brevard county as
well. The main threat will be hail in excess of one inch in
diameter, but torrential downpours with locally 1-2" of rain
possible, cloud to ground lightning, and winds of 50-60 mph are
also possible. Latest HRRR keeps convection across these areas
through the morning and then brings some of these showers and
storms toward the Treasure Coat through early afternoon.
Afterwards rain chances are expected to decrease across the
interior, but developing strong onshore flow will keep likely
shower chances along the coast with an isolated storm through this
afternoon into early evening. Zone updates will reflect current
trends and raise PoPs from Orange to Brevard southward mention
threat of hail with PoPs decreasing to the north.

&&

.AVIATION...
Widespread SHRA with embedded TSRA this morning from MCO-TIX-MLB.
Some storms could be strong with very heavy rainfall, winds in
excess of 35 kt, and even some hail toward MLB. IFR ceilings and
visibilities will be possible with these showers and storms. Some
patchy fog will also linger across VRB-SUA-FPR through late
morning before clearing. Rain chances are expected to decrease
across the interior terminals this afternoon but onshore-showers
will stick around for the coastal terminals this afternoon.

&&

.MARINE...
No updates needed. Gale warnings are in effect for all the waters
of east central Florida as conditions will continue to deteriorate
today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  57  73  58 /  80  30  10  10
MCO  71  57  78  58 /  50  20  10   0
MLB  71  62  77  64 /  60  40  20  10
VRB  73  63  76  64 /  50  50  30  10
LEE  69  54  77  57 /  50  10   0   0
SFB  69  56  76  58 /  70  20  10   0
ORL  70  57  77  59 /  50  20  10   0
FPR  73  62  77  64 /  50  50  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 8 PM EDT Thursday for Coastal Volusia-
     Indian River-Martin-Northern Brevard-Southern Brevard-St.
     Lucie.

     Wind Advisory until 11 PM EDT this evening for Indian River-
     Martin-St. Lucie.

     Wind Advisory until 11 PM EDT this evening for Coastal Volusia-
     Northern Brevard-Southern Brevard.

     Wind Advisory until 8 PM EDT this evening for Inland Volusia-
     Northern Lake-Okeechobee-Orange-Osceola-Seminole-Southern
     Lake.

AM...Small Craft Advisory from 10 AM to 10 PM EDT Thursday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

     Gale Warning until 10 AM EDT Thursday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
     Line to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Gale Warning until 10 AM EDT Thursday for Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm.

&&

Combs/Volkmer/Glitto/Sharp
Hazardous weather outlook, Mar 27, 8:38 AM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
838 AM EDT Wed Mar 27 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-280000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
838 AM EDT Wed Mar 27 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated thunderstorms will develop and move into areas near to
north of a line from Orlando to the Cape this morning, producing
occasional cloud to ground lightning strikes and gusty winds. Any
persistent shower bands or isolated storms that move onshore
north of the Cape, may produce locally heavy rainfall up to 1 to 2
inches this morning. Some thunderstorms could become strong to
severe with hail up to one to one and a half inches.

.HIGH WIND IMPACT...
North to northeast winds will increase to 20 to 25 mph, with wind
gusts up to 30 to 35 mph across the area today, especially into
the late morning and afternoon. A Wind Advisory is in effect for
all of east central Florida today.

.COASTAL FLOOD IMPACT...
Seas will rapidly build today, producing large breaking waves of
7 to 9 feet in the surf zone. Water runup to the dune line along
with minor to locally moderate beach erosion is likely around high
tide occurring around 1:30 to 2:00 PM this afternoon, and again
around 2:30 to 3:00 AM tonight. A High Surf Advisory is in effect
along the coast of east central Florida today through tonight.

.RIP CURRENT IMPACT...
Large breaking waves will produce dangerous pounding surf along
the beaches of east central Florida today, and will also generate
a high risk of strong rip currents. People visiting the beaches
today should not enter the surf, as the large breakers can knock
you into deeper water and make you susceptible to being caught in
a rip current.

.WIND AND SEA IMPACT...
Very hazardous boating conditions will develop today with a Gale
Warning across the waters today into tonight. North to northeast
winds will increase to 25 to 30 knots with frequent gusts to gale
force. Seas will rapidly build up to 9 to 12 feet nearshore and
up to 13 to 16 feet offshore this afternoon and into tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Along the coast, large breaking waves of 7 to 9 feet will continue
into Thursday producing rough, pounding surf and numerous strong
rip currents, posing a significant danger to persons who consider
entering the ocean. Minor coastal flooding and minor to moderate
beach erosion will be possible around high tide in the afternoon
between 2:30 and 3:00 PM.

Although winds will decrease Friday, seas and surf will be much
slower to subside so hazardous boating and beach conditions will
persist through at least the end of the work week.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to self activate.

Weitlich/Combs

In the hours before

Local storm report, Mar 27, 9:25 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
925 AM EDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HAIL             2 WSW COCOA             28.36N 80.78W
03/27/2019  E1.00 INCH       Brevard            FL   TRAINED SPOTTER

&&

PG
Local storm report, Mar 27, 9:40 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
940 AM EDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             6 S MERRITT ISLAND      28.28N 80.69W
03/27/2019  E1.00 INCH       Brevard            FL   PUBLIC

            QUARTER SIZE HAIL IN RIVER WOODS SUBDIVISION IN SOUTH
            ROCKLEDGE NEAR INDIAN RIVER.

&&

PG
Local storm report, Mar 27, 9:52 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
952 AM EDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     TSTM WND GST     PATRICK AIR FORCE BASE  28.24N 80.61W
03/27/2019  M52.00 MPH       BREVARD            FL   AWOS

            GUST TO 45 KNOTS FROM NW.

&&

PG
Local storm report, Mar 27, 9:57 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
957 AM EDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HAIL             SATELLITE BEACH         28.17N 80.60W
03/27/2019  E1.75 INCH       BREVARD            FL   TRAINED SPOTTER

&&

PG
Local storm report, Mar 27, 9:59 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
959 AM EDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     HAIL             INDIAN HARBOUR BEACH    28.15N 80.60W
03/27/2019  E1.00 INCH       BREVARD            FL   TRAINED SPOTTER

&&

PG
Local storm report, Mar 27, 10:00 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1000 AM EDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     TSTM WND GST     MELBOURNE AIRPORT       28.10N 80.64W
03/27/2019  M45 MPH          BREVARD            FL   ASOS

            GUST TO 39 KNOTS FROM THE NE.

&&

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:06 AM EDTRip Current StatementMLBVolusia16 hr
Mar 27, 4:06 AM EDTHigh Surf AdvisoryMLBVolusia52 hr
Mar 27, 4:07 AM EDTWind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia19 hr
Mar 27, 7:17 AM EDTSpecial Weather StatementMLBBrevard28 min
Mar 27, 7:19 AM EDTSpecial Marine WarningMLB56 min
Mar 27, 7:36 AM EDTSpecial Weather StatementMLBLake54 min
Mar 27, 7:37 AM EDTSpecial Weather StatementMLBOrange23 min
Mar 27, 8:07 AM EDTAreal Flood AdvisoryMLBLake, Orange83 min
Mar 27, 8:21 AM EDTSevere Thunderstorm WarningMLBBrevard, Orange39 min
Mar 27, 8:45 AM EDTSevere Thunderstorm WarningMLBBrevard60 min
Mar 27, 8:54 AM EDTSpecial Marine WarningMLB96 min
Mar 27, 9:13 AM EDTSevere Thunderstorm WarningMLBBrevard, Orange62 min
Mar 27, 9:16 AM EDTSpecial Weather StatementMLBBrevard44 min
Mar 27, 9:24 AM EDTAreal Flood AdvisoryMLBOrange111 min
Mar 27, 9:45 AM EDTSevere Thunderstorm WarningMLBBrevard45 min
Mar 27, 10:28 AM EDTSpecial Marine WarningMLB2 hr
Mar 27, 11:02 AM EDTAreal Flood AdvisoryMLBBrevard118 min
Mar 27, 11:17 AM EDTSpecial Weather StatementMLBBrevard, Indian River58 min
Mar 27, 12:15 PM EDTSpecial Weather StatementMLBBrevard60 min
Mar 27, 12:26 PM EDTSpecial Marine WarningMLB2 hr
Mar 27, 2:33 PM EDTSpecial Marine WarningMLB3 hr
Mar 27, 5:25 PM EDTSpecial Marine WarningMLB110 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.